Alert archive / New Mexico / Flash Flood Warnings in 2004

Flash Flood Warning 60, NWS Midland/Odessa, TX

June 26, 2004Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Jun 26, 2004, 9:13 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2004, 9:13 PM MDT (03:13 UTC)
Expired
Jun 27, 2004, 12:15 AM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 3.2 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2004-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 717 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2004-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
717 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
3158 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 270314
FFWMAF
NMC015-270615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
913 PM MDT SAT JUN 26 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 1215 AM MDT

* AT 913 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  FLASH FLOODING FROM THUNDERSTORMS 17 MILES WEST OF ARTESIA ALONG
  STATE HIGHWAY 82...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HOPE...
  

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3295 10450 3294 10479 3228 10480 3228 10434
      3293 10418

$$
1 follow-up statement
000 
WGUS74 KMAF 270449
FFSMAF
NMC015-270615-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1049 PM MDT SAT JUN 26 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1215 AM MDT FOR NORTHWESTERN
EDDY COUNTY...

AT 1040 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED MINOR 
FLOODING OCCURRING ON AREA ROADS...AND DRAWS FILLING UP AROUND HOPE.

AT 1044 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATED A COMPLEX OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN 
ACROSS MUCH OF EDDY COUNTY. RADAR ESTIMATES THAT BETWEEN ONE AND ONE 
AND A HALF INCHES OF RAIN HAVE FALLEN NORTH AND NORTHWEST OF 
CARLSBAD. THE STORMS WERE MOVING SOUTHEAST AT 20 MPH.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3295 10450 3294 10479 3228 10480 3228 10434
      3293 10418

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 1:00 PM MDT, 8 hours 13 minutes earlier.

Area forecast discussion, Jun 26, 1:00 PM MDT, 8 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT SAT JUN 26 2004

.SHORT TERM...
OMEGA BLOCK CONTINUES OVER NORTH AMERICA TODAY.  RIDGE IS CENTERED
TO THE WEST OF THE CWA WITH THE AXIS RUNNING FROM NEAR THE AZ/NM
BORDER NORTH NORTHWEST TO THE OR/ID BORDER.  THIS SETUP PUTS OUR
AREA UNDER NORTHWEST FLOW.  HAD AN MCS MOVE INTO EDDY COUNTY LAST
NIGHT IN THIS FLOW AND DROP 2 1/2 INCHES OF RAIN AT THE CNM ASOS
SITE IN ABOUT AN HOUR.  THIS ACTIVITY QUICKLY DIED...POSSIBLY DUE TO
RELATIVELY WEAK 850MB FLOW OF 15KT TO 20KT.

ETA/GFS BOTH PICKING UP ON A WEAK DISTURBANCE MOVING SOUTHEAST IN
THIS NORTHWEST FLOW AGAIN TONIGHT.  WITH HEATING OF THE DAY AND NM
MOUNTAINS LIKELY GETTING TS AGAIN TODAY...EXPECT A SIMILAR SITUATION
TONIGHT WITH AN MCS FORMING IN NM AND MOVING INTO THE CWA.  THERE IS
A SLIGHT DIFFERENCE IN PLACEMENT OF QPF IN MODELS.  ETA IS FARTHER
NORTH THAN THE GFS.  GFS BRINGS PRECIP INTO THE VAN HORN/PRESIDIO
VALLEY AREA WHILE THE ETA SHOWS RAIN FALLING OVER SOUTHEASTERN NM
AGAIN.  850MB WINDS SHOULD BE SLIGHTLY STRONGER...SO IF ONE DOES
FORM...IT MAY LAST A LITTLE LONGER THAN LAST NIGHT.  WILL RAISE POPS
TO CHANCE OVER SOUTHEASTERN NM AND OUR WESTERN COUNTIES.

.LONG TERM...
MID LEVEL RIDGE AXIS IN WRN NM SUNDAY MAINTAINS NW FLOW ALOFT ACRS W
TX WHILE COOL NRN STREAM FLOW ACRS NRN PLAINS KEEPS TRYING TO PUSH
BOUNDARIES S INTO RGN. DEFINITIVE LOW LEVEL CONVERGENT AXIS SETS UP
ACRS NM MTNS. AS SUCH MTNS AND ADJACENT PLAINS WILL BE FAVORED FOR
TSTMS AT LEAST INTO MONDAY. GFS ESPECIALLY EXCITED ABOUT BRINGING
COMPLEXES OUT OF NM MTNS LATE SUNDAY/MONDAY NIGHTS WITH SFC BOUNDARY
REMAINING ACRS THE N. BOUNDARY TRIES TO PUSH FARTHER S AND W INTO
TUES WHICH WILL SERVE TO PUSH MSTR W/INCREASE UPSLOPE FLOW ACRS
MTNS WHERE MODEST 7H-5H LR/S (7C/KM) WILL BE IN PLACE. BY TUES MID
LEVEL RIDGE AXIS HAS WORKED EWD ALLOWING FOR A BETTER/DEEPER
TROPICAL MSTR FETCH ACRS W TX/NM AS GFS PERSISTENTLY GENERATES
CONVECTIVE SYSTEMS. ATTP INCLINED TO GO SCT POPS ACRS TRANS PECOS
INTO WED IN A SEEMINGLY WET PATTERN. WITH RIDGE AXIS ESTABLISHED W
7H TEMPS WILL REMAIN BELOW 11C ACRS PB...THUS UNSEASONALLY COOL
TEMPS TO CONTINUE. MEANWHILE STRONG MID LEVEL RIDGE ACRS THE ERN GULF
WILL BE SLOWLY BUILDING W FINALLY PUSHING INTO W TX/NRN MEXICO BY
FRIDAY BUT STILL FAR ENUF S TO MAINTAIN A WEAKER NW MID LEVEL FLOW
PATTERN ACRS W TX.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             65  87  67  88 /  30  30  20  20
CARLSBAD NM               63  91  65  91 /  30  30  30  30
DRYDEN TX                 69  93  71  91 /  20  30  20  20
FORT STOCKTON TX          66  91  69  89 /  20  30  20  20
GUADALUPE PASS TX         60  84  62  85 /  30  40  30  30
HOBBS NM                  62  88  63  87 /  30  30  30  30
MARFA TX                  56  85  61  84 /  30  40  20  30
MIDLAND INTL AIRPORT TX   64  88  67  87 /  30  30  20  20
ODESSA TX                 65  89  67  87 /  30  30  20  20
WINK TX                   66  96  69  95 /  20  30  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&
Hazardous weather outlook, Jun 26, 1:50 PM MDT, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CDT SAT JUN 26 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
250 PM CDT (150 PM MDT) SAT JUN 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN
ACROSS AREAS OF WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT.  THESE
STORMS WILL LIKELY BE ACCOMPANIED BY STRONG GUSTY WINDS...SMALL
HAIL...AND HEAVY RAINFALL...WITH LOCALIZED FLOODING POSSIBLE.  IN
ADDITION...DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES WILL ACCOMPANY
ANY STORM THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

Nearby

Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.